Alert archive / California / Wind Advisories in 2017
Wind Advisory 20, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Mar 29, 2017, 2:50 AM PDT for Modoc County, California; Lake County, Oregon. It took effect at Mar 30, 2017, 5:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2017, 2:50 AM PDT (09:50 UTC)
- In effect from
- Mar 30, 2017, 5:00 AM PDT
- Expired
- Mar 30, 2017, 8:16 PM PDT
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Lake County, OR
The radar
The Medford radar (KMAX), 179 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS76 KMFR 290950 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 250 AM PDT Wed Mar 29 2017 ...Gusty Winds Likely Thursday Across the East Side... .Following the passage of a front Wednesday evening, high pressure will build in to the north and cold air will spill into the region. This will produce gusty northwest winds for much of the day Thursday. CAZ085-ORZ031-292200- /O.NEW.KMFR.WI.Y.0020.170330T1200Z-170331T0600Z/ Modoc County-Central and Eastern Lake County- 250 AM PDT Wed Mar 29 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 5 AM to 11 PM PDT Thursday. * Winds...Northwest 30 to 35 mph with gusts up to 45 mph. * Timing...Winds will increase late Wednesday night into Thursday morning, and reach a peak Thursday afternoon and evening. * Locations include...Fort Rock, Summer Lake, Paisley, Adel, and portions of Highways 31, 140, and 395 in Lake County, and Highway 299 at Cedar Pass in Modoc County. * Impacts...Gusty crosswinds will produce hazardous driving conditions, especially for high profile vehicles. Loose or unsecured objects may be lost or damaged. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BPN
5 follow-up statements
669 WWUS76 KMFR 292104 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 204 PM PDT Wed Mar 29 2017 CAZ085-ORZ031-301200- /O.CON.KMFR.WI.Y.0020.170330T1200Z-170331T0600Z/ Modoc County-Central and Eastern Lake County- 204 PM PDT Wed Mar 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY... * Winds...Northwest 30 to 35 mph with gusts up to 45 mph. * Timing...Winds will increase late Wednesday night into Thursday morning, and reach a peak Thursday afternoon and evening. * Locations include...Fort Rock, Summer Lake, Paisley, Adel, and portions of Highways 31, 140, and 395 in Lake County, and Highway 299 at Cedar Pass in Modoc County. * Impacts...Gusty crosswinds will produce hazardous driving conditions, especially for high profile vehicles. Loose or unsecured objects may be lost or damaged. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
828 WWUS76 KMFR 300935 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 235 AM PDT Thu Mar 30 2017 CAZ085-ORZ031-310000- /O.CON.KMFR.WI.Y.0020.170330T1200Z-170331T0600Z/ Modoc County-Central and Eastern Lake County- 235 AM PDT Thu Mar 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Winds...Northwest 30 to 35 mph with gusts up to 45 mph. * Timing...Winds will increase through this morning, and reach a peak Thursday afternoon and evening. * Locations include...Fort Rock, Summer Lake, Paisley, Adel, and portions of Highways 31, 140, and 395 in Lake County, and Highway 299 at Cedar Pass in Modoc County. * Impacts...Gusty crosswinds will produce hazardous driving conditions, especially for high profile vehicles. Loose or unsecured objects may be lost or damaged. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BPN
524 WWUS76 KMFR 300936 CCA NPWMFR URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 236 AM PDT Thu Mar 30 2017 CAZ085-ORZ031-302145- /O.COR.KMFR.WI.Y.0020.170330T1200Z-170331T0600Z/ Modoc County-Central and Eastern Lake County- 236 AM PDT Thu Mar 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Winds...Northwest 30 to 35 mph with gusts up to 45 mph. * Timing...Winds will increase through this morning, and reach a peak this afternoon and evening. * Locations include...Fort Rock, Summer Lake, Paisley, Adel, and portions of Highways 31, 140, and 395 in Lake County, and Highway 299 at Cedar Pass in Modoc County. * Impacts...Gusty crosswinds will produce hazardous driving conditions, especially for high profile vehicles. Loose or unsecured objects may be lost or damaged. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BPN
567 WWUS76 KMFR 302134 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 234 PM PDT Thu Mar 30 2017 CAZ085-ORZ031-310600- /O.CON.KMFR.WI.Y.0020.000000T0000Z-170331T0600Z/ Modoc County-Central and Eastern Lake County- 234 PM PDT Thu Mar 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Winds...Northwest 30 to 35 mph with gusts up to 45 mph. * Locations include...Fort Rock, Summer Lake, Paisley, Adel, and portions of Highways 31, 140, and 395 in Lake County, and Highway 299 at Cedar Pass in Modoc County. * Impacts...Gusty crosswinds will produce hazardous driving conditions, especially for high profile vehicles. Loose or unsecured objects may be lost or damaged. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
198 WWUS76 KMFR 310316 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 816 PM PDT Thu Mar 30 2017 CAZ085-ORZ031-310430- /O.CAN.KMFR.WI.Y.0020.000000T0000Z-170331T0600Z/ Modoc County-Central and Eastern Lake County- 816 PM PDT Thu Mar 30 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. North winds will remain gusty at times overnight into Friday, but gusts should remain below 40 mph. $$ MAS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 28, 10:49 PM PDT, 4 hours 1 minute earlier.
Area forecast discussion, Mar 28, 10:49 PM PDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
1049 PM PDT Tue Mar 28 2017
Updated AVIATION Section
.DISCUSSION...Latest surface observations indicate the nearest
rain beginning in the last hour or two near Newport...otherwise
most precipitation has remained offshore and north of our CWA so
far this evening. This will change over the next 24 hours. A warm
front off the Oregon Coast will push well to our north overnight
into early Wednesday morning. Even so, some light rain is likely
along the coast from about Bandon northward during this time
frame...as well as across northern Douglas County and the Cascades
from about Crater Lake northward. Elsewhere, slight chance to
chance POPs exist along the south coast and the Umpqua Valley,
with a dry forecast most everywhere else. Snow levels will be very
high, above 8000 feet, so we won't aren't concerned about snow
impacts.
A cold front will move toward the coast Wednesday, then push
onshore Wednesday evening. I know it's hard to believe...but most
(if not all) areas will get wet yet again...though not enough to
cause flooding. Post-frontal showers will continue behind the
front late Wednesday night into Thursday with snow levels dropping
to near 3000 feet. Breezy to windy conditions (northwest winds)
are expected over the East Side Thursday, perhaps high enough for
an advisory. Showers end by Thursday evening for all except the
Cascades as the 500 mb cold trough axis shifts to the east.
-Spilde
&&
.AVIATION...28/06Z TAF CYCLE...A warm front will lift north of
the region overnight. Expect VFR to prevail despite light
rain at times along the coast north of Cape Blanco. Ceilings will
gradually lower to MVFR and local IFR with terrain obscured
Wednesday into Wednesday evening as a cold front moves through.
Light to moderate rainfall will accompany the front, heaviest
along the coast and north of the Umpqua Divide and in the Cascades.
Precipitation will become showery behind the front Wednesday evening
west of the Cascades. -Spilde
&&
.MARINE...Updated 200 PM PDT Tuesday 28 March 2017...Long period
west swell will make bar crossings hazardous into Wednesday. Seas
will remain high and steep through Wednesday night...largely due to
a front which will bring increasing southerly winds and steep seas
tonight into Wednesday morning. Wind speeds are expected to reach
advisory strength for areas north of Gold Beach. Winds will decrease
Wednesday evening and then veer to the north Wednesday night into
Thursday. Winds may reach advisory strength in the outer waters
south of Gold Beach late Thursday afternoon into Saturday.
Confidence is low in the forecast beginning Saturday and into early
next week with additional storms possible. Very long period west
swell is expected this weekend. -Sven
&&
.PREV DISCUSSION... /Issued 200 PM PDT Tue Mar 28 2017/
DISCUSSION...28/12Z NAM/GFS/EC in.
The northern hemispheric projection continues to show a wave
number of four around the globe and occasionally hints at a five
over the next several days. This argues for a moderately
progressive pattern. That is what we will get over the next few
days...but it will slow down towards the end of the week. Overall
the pattern looks quite spring like...with weaker storms driven by
low amplitude upper level troughs. The primary storm track will
remain to the north of the area...but there will be some action
down here.
A long wave ridge continues to build into the west coast this
morning. There was some light shower activity over the
Umpqua...western Siskiyou county...and the coast this morning,
and very light precipitation is still being reported by several
mountain stations. What precipitation there is should end soon.
The ridge is bringing dry and warmer weather to the area today...
except over the Oregon west side where cloud cover is keeping the
temperatures about the same as Monday. The ridge axis will
flatten and break to the east of the area late tonight into early
Wednesday. A short wave riding up the back side of the ridge will
move onshore to the north of the area Wednesday morning. A warm
front will move onshore Tuesday night...followed by a trailing
cold front Wednesday afternoon. With most of the upper level
support remaining to the north...both fronts will be relatively
weak this far south. Even so...most if not all of the Medford CWA
will get some light precipitation Tuesday night into Wednesday
night. Snow levels will be way up there...around 8000 feet. A
stronger short wave with a more southerly trajectory will move
onshore late Wednesday night or early Thursday morning with the
long wave trough. This along with short waves diving down the back
side of the trough will support post-frontal showers lasting into
Thursday evening...but shower intensity and coverage will
diminish through the day Thursday. Snow levels will drop to
3000-4000 feet with the trough...but the heaviest precipitation
will have already fallen by that time.
Cold air will pour into the region behind the system, and this
transition will result in gusty northwest winds across the East
Side Thursday afternoon and evening. Temperatures will then be
much colder over the entire region, although not much below
normal for this time of year. Areas of frost are possible in the
West Side valleys Friday morning, where some sensitive vegetation
may have started spring growth.
After that...another long wave ridge will build into the west
coast and this will bring another round of dry and warmer weather
beginning Friday and continuing into Saturday.
EXTENDED DISCUSSION...Saturday through Tuesday...The operational
models are in pretty good agreement for most of the forecast period.
The weekend should be mainly dry. The upper ridge will flatten out
some on Saturday as a weakening cold front pushes south. It could
bring a few light showers mainly north of the Umpqua Divide,
otherwise it will remain dry. An upper trough will swing north of
the area on Sunday. The GFS digs the upper trough more compared to
the ECMWF, but either way moisture appears limited with this. The
GFS also shows another shortwave moving in from the northwest and
tracking northeast of our area Sunday night, but the track of it is
not favorable for precipitation in our area. Of note the ECMWF shows
more ridging and no shortwave in the same time period. Given the
above mentioned, we'll lean towards a dry solution on Monday.
Confidence beyond Monday is low with the GFS showing a wet solution
while the ECMWF is dry, therefore no changes in the forecast were
made. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 11 PM this evening
to 5 PM PDT Wednesday for PZZ350-356-370-376.
Small Craft Advisory for hazardous seas until 11 AM PDT Thursday
for PZZ350-356-370-376.
MAS/JRS/MAP/SBNNearby
Wind Advisories in California, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.